Alert archive / Massachusetts / Red Flag Warnings in 2024

Red Flag Warning 9, NWS Boston/Norton, MA

November 18, 202413 counties in Massachusetts

NWS Boston/Norton, MA issued this red flag warning at Nov 18, 2024, 6:29 PM EST for 13 counties in Massachusetts. It took effect at Nov 19, 2024, 7:00 AM EST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 18, 2024, 6:29 PM EST (23:29 UTC)
In effect from
Nov 19, 2024, 7:00 AM EST
Expired
Nov 19, 2024, 6:00 PM EST
In force
11 hr
Issued by
NWS Boston/Norton, MA

Counties Barnstable County, MA, Bristol County, MA, Dukes County, MA, Essex County, MA, Franklin County, MA, Hampden County, MA, Hampshire County, MA, Middlesex County, MA, Nantucket County, MA, Norfolk County, MA, Plymouth County, MA, Suffolk County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 21 km from the middle of the area, began a volume at 23:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 11.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-11-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-11-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -87 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
63 kt
0-1 km storm-relative helicity
-87 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

499 
WWUS81 KBOX 182329
RFWBOX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Boston/Norton MA
629 PM EST Mon Nov 18 2024

MAZ002>024-026-191000-
/O.NEW.KBOX.FW.W.0009.241119T1200Z-241119T2300Z/
Western Franklin MA-Eastern Franklin MA-Northern Worcester MA-
Central Middlesex MA-Western Essex MA-Eastern Essex MA-
Western Hampshire MA-Western Hampden MA-Eastern Hampshire MA-
Eastern Hampden MA-Southern Worcester MA-Western Norfolk MA-
Southeast Middlesex MA-Suffolk MA-Eastern Norfolk MA-
Northern Bristol MA-Western Plymouth MA-Eastern Plymouth MA-
Southern Bristol MA-Southern Plymouth MA-Barnstable MA-Dukes MA-
Nantucket MA-Northern Middlesex MA-
629 PM EST Mon Nov 18 2024

...RED FLAG WARNING IN EFFECT FROM 7 AM TO 6 PM EST TUESDAY FOR
MASSACHUSETTS...

The National Weather Service in Boston/Norton has issued a Red
Flag Warning, which is in effect from 7 AM to 6 PM EST Tuesday.

* AFFECTED AREA...In Massachusetts, Western Franklin, Eastern 
  Franklin, Northern Worcester, Central Middlesex, Western 
  Essex, Eastern Essex, Western Hampshire, Western Hampden, 
  Eastern Hampshire, Eastern Hampden, Southern Worcester, 
  Western Norfolk, Southeast Middlesex, Suffolk, Eastern 
  Norfolk, Northern Bristol, Western Plymouth, Eastern Plymouth, 
  Southern Bristol, Southern Plymouth, Barnstable, Dukes, 
  Nantucket and Northern Middlesex.

* TIMING...From 7 AM to 6 PM EST Tuesday.

* WINDS...Northwest 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 35 percent.

* TEMPERATURES...Up to 57.

* IMPACTS...Any fire that develops will catch and spread 
  quickly. Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. Any fires that start 
may spread rapidly and become difficult to extinguish.

&&

$$


For more information from the National Weather Service visit
http://weather.gov/box
For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/NWSBoston

You can follow us on Twitter at
@NWSBoston

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this red flag warning went out at Nov 18, 3:32 PM EST, 2 hours 57 minutes earlier.

Area forecast discussion, Nov 18, 3:32 PM EST, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
332 PM EST Mon Nov 18 2024

.SYNOPSIS...

Dry and tranquil weather will continue through Wednesday
afternoon with cool nights and pleasant days. A developing low
pressure system will likely deliver much needed, widespread
meaningful rainfall Wednesday night and Thursday. Showers will
linger Thursday night and Friday with potential for some
accumulating snow over the highest elevations. Gradually drying
out next weekend and blustery.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...

330 PM Update...

* Mostly clear with lows in the middle 30s-lower 40s tonight

The shortwave/cold front that crossed the region this morning will
continue to result in dry northwest flow aloft and at the surface
tonight. Cross sections indicate NW winds at 25 to 35 knots in the
925 mb layer. This should be enough to keep the boundary layer from
decoupling and temps from bottoming out in the typical low-lying
spots. Nonetheless...enough cool advection present to result in
overnight low temps bottoming out in the middle 30s to the lower
40s. Some 15 to 25 mph winds gusts will persist tonight
particularly across the typical non-decoupling spots.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...

Key Points...

* Mostly sunny Tue with highs 55-60
* Mostly clear/Diminishing Wind Tue night...Lows upper 20s/30s

Details...

Tuesday...

A ridge of high pressure will gradually nudge in from the west on
Tue. This should allow the pressure gradient to slowly weaken. We do
expect enough of a gradient for some 20-25 mph wind gusts especially
towards the I-95 corridor through mid afternoon...but these should
be on the downward trend by late afternoon. Good mixing and the very
dry airmass/ground should still allow Tue night temps to reach
between 55 and 60.

Tuesday night...

The ridge of high pressure continues to build further east into
our region. This will result in winds becoming calm/light with
mostly clear skies. So unlike tonight...we should see good
radiational cooling conditions. Overnight lows should bottom out
in the upper 20s/near 30 in the normally coldest outlying
locations...to the 30s in the urban centers.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...

Key Points...

* Dry with slightly above normal temps Wed

* Much needed widespread, meaningful rain late Wed night into Thu.
  Showers lingering Thu night into Fri with potential for some
  accumulating snow over the highest elevations in northern MA

* Still the risk of showers Sat, but gradually drying out through
  the weekend with gusty winds

Details...

The main focus of the forecast comes on Wednesday night into
Thursday with the arrival of our first big precip maker in many
weeks. Before that, though, we'll have one more day of benign
weather under the influence of high pressure and mid level ridging.
Expect a good deal of sun with seasonable or slightly warmer than
seasonable high temperatures in the mid to upper 50s.

The pattern finally switches in the latter half of the week as a
sprawling upper low pressure center closes off over the Great Lakes
inducing cyclogenesis over the northeast U.S. including southern New
England. We'll see strong dynamics both at the low and mid level
with a 35-45 kt LLJ and 500 mb vorticity maxima swinging through New
England Wednesday night into Thursday. At the surface a secondary
low pressure forms over the Mid-Atlantic then strengthens directly
overhead providing convergence and low level orographic lift into
the slopes of the Berkshires. All this will work with a deep but
transient plume of moisture (PWATs approaching 1") between Wednesday
late evening to Thursday evening to produce widespread significant
rainfall on the order of 0.5 to 1.5 inches. The wettest locations
will likely be in places that are orographically favored with
upslope easterly flow like the Berkshires and Worcester Hills.
Secondarily there will be enough cold air aloft to support some snow
at the highest elevations of interior MA, mainly above 1,500 ft but
details on any potential accumulations won't come into focus for a
while. The best chance of snow comes on the back end Thursday night
into Friday as winds shift and colder air moves in. As this happens
the rain showers for the lower elevations become more scattered and
showery with the upper low sitting overhead into Saturday. Overall,
a windy and wet Thursday become less windy and less wet on Friday
then clearing out even moreso Saturday into the weekend as the low
finally lifts toward Nova Scotia. Temperatures for the weekend will
drop back to near average, with highs in the upper 40s/low 50s.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...

Forecast Confidence Levels:

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

18z TAF Update...

This afternoon & tonight...High Confidence.

VFR. NW winds will gust to between 20 and 25 knots at times.
Strongest of those wind gusts will be across the interior this
afternoon, but shift towards the coastal plain later tonight.

Tuesday...High Confidence.

VFR. NW winds of 5 to 15 knots with some 20 to 25 knot wind
gusts at times into mid afternoon before diminishing.

Tuesday night...High Confidence.

VFR. Winds becoming Calm/Light with a continued NW direction.

KBOS Terminal...High Confidence in TAF.

KBDL Terminal...High Confidence in TAF.

Outlook /Wednesday through Saturday/...

Wednesday: VFR.

Wednesday Night: Mainly VFR, with local IFR possible. Breezy.
Chance RA.

Thursday: Mainly MVFR, with areas IFR possible. Breezy. RA.

Thursday Night: MVFR/IFR conditions possible. Breezy. RA
likely.

Friday: Mainly VFR, with areas MVFR possible. Breezy. Chance
RA.

Friday Night: Mainly VFR, with local MVFR possible. Breezy.
Chance RA.

Saturday: Mainly VFR, with areas MVFR possible. Breezy. Slight
chance RA.

&&

.MARINE...

Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

Tonight through Tuesday night...High Confidence.

Modest northwest LLJ coupled will generate NW 25 knot wind gusts at
times tonight into mid afternoon Tue. Small craft headlines are
posted for most of the waters over this time...with the
strongest winds over the waters tonight and nearshore during the
daylight hours Tue. A ridge of high pressure building in from
the west should allow winds/seas to diminish below small craft
thresholds across most waters by late Tue afternoon. Winds
continue to diminish Tue night and no marine headlines will be
needed.

Outlook /Wednesday through Saturday/...

Wednesday: Winds less than 25 kt.

Wednesday Night: Winds less than 25 kt. Chance of rain.

Thursday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Seas up to 5 ft. Rain.

Thursday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Rough seas up to 9 ft. Rain likely.

Friday through Friday Night: Winds less than 25 kt. Areas of
rough seas. Rain likely.

Saturday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas. Chance of rain.

&&

.FIRE WEATHER...

Tuesday...

Northwest wind gusts of 15 to 25 mph are expected Tue with the
strongest of those gusts across eastern MA. Minimum afternoon RH
values are expected to drop to between 30 and 40 percent on Tue. We
are in contact with our Fire Weather partners on any
Headlines/Statements that will be needed.

Wednesday...

High pressure building in from the west will result in much lighter
winds Wed...generally less than 10 mph. Minimum afternoon RH values
are expected to drop between 45 and 55 percent.

Thursday...

A much needed widespread 0.50 to 1"+ of rain is on tap for Thu. This
should result in significant easing of the current Fire Weather
concerns.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory from 7 PM this evening to 1 PM EST
     Tuesday for ANZ231>234-250-251-254-255.
     Small Craft Advisory until 1 PM EST Tuesday for ANZ235-237.
     Small Craft Advisory until 1 PM EST Tuesday for ANZ256.

&&

SYNOPSIS...Frank/BW
NEAR TERM...Frank
SHORT TERM...Frank
LONG TERM...BW
AVIATION...Frank/BW
MARINE...Frank/BW
FIRE WEATHER...Frank

In the hours before

Special weather statement, Nov 18, 6:28 PM EST, 1 minute before
Special Weather Statement
National Weather Service Boston/Norton MA
628 PM EST Mon Nov 18 2024

CTZ002>004-191000-
Hartford CT-Tolland CT-Windham CT-
Including the cities of Hartford, Windsor Locks, Union, Vernon,
Putnam, and Willimantic
628 PM EST Mon Nov 18 2024

...ELEVATED FIRE WEATHER CONCERNS TUESDAY IN NORTHERN CONNECTICUT...

The combination of prolonged dry weather, northwest winds of
around 10 mph, minimum relative humidities from 30 to 40 percent
combined with dry fallen leaves, will contribute to elevated fire
weather concerns Tuesday across northern Connecticut.

Obey fire bans, keep vehicles off dry grass and use extra caution
if handling any potential ignition sources.

RIZ001>008-191000-
Northwest Providence RI-Southeast Providence RI-Western Kent RI-
Eastern Kent RI-Bristol RI-Washington RI-Newport RI-
Block Island RI-
Including the cities of Foster, Smithfield, Providence, Coventry,
West Greenwich, East Greenwich, Warwick, West Warwick, Bristol,
Narragansett, Westerly, Newport, and New Shoreham
628 PM EST Mon Nov 18 2024

...ELEVATED FIRE WEATHER CONCERNS MONDAY IN RHODE ISLAND...

The combination of prolonged dry weather, northwest winds 10 to
15 mph, minimum relative humidities from 35 to 45 percent
combined with dry fallen leaves, will contribute to elevated fire
weather concerns Tuesday across Rhode Island.

Obey fire bans, keep vehicles off dry grass and use extra caution
if handling any potential ignition sources.

Nearby

Red Flag Warnings in Massachusetts, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.